Alert archive / Mississippi / Flash Flood Warnings in 2014

Flash Flood Warning 80, NWS Jackson, MS

July 9, 2014Claiborne County, Jefferson County, Mississippi

NWS Jackson, MS issued this flash flood warning at Jul 9, 2014, 12:13 PM CDT for Claiborne County, Jefferson County, Mississippi. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2014, 12:13 PM CDT (17:13 UTC)
Expired
Jul 9, 2014, 2:15 PM CDT
In force
2 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Claiborne County, MS, Jefferson County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 116 km from the middle of the area, began a volume at 17:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 5.2 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2014-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1569 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2014-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1569 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
688 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

003 
WGUS54 KJAN 091713
FFWJAN
MSC021-063-091915-
/O.NEW.KJAN.FF.W.0080.140709T1713Z-140709T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1213 PM CDT WED JUL 9 2014

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CLAIBORNE COUNTY IN SOUTHWEST MISSISSIPPI...
  JEFFERSON COUNTY IN SOUTHWEST MISSISSIPPI...

* UNTIL 215 PM CDT

* AT 1213 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED  
  TO INDICATE SLOW MOVING THUNDERSTORMS NEAR ALCORN...OR 24 MILES    
  NORTHEAST OF NATCHEZ. ESTIMATED RADAR RAINFALL AMOUNTS...ON THE    
  ORDER OF FIVE TO SEVEN INCHES...HAVE OCCURRED IN THE PAST SIX      
  HOURS.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  STAMPLEY

VERY HEAVY RAINFALL WILL CONTINUE OVER THE WARNED AREA FOR THE NEXT
TWO HOURS WITH AN ADDITIONAL ONE TO THREE INCHES POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED ROADS
MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3176 9126 3178 9128 3195 9114 3197 9099
      3191 9079 3162 9077 3161 9112

$$

GRG
2 follow-up statements
065 
WGUS74 KJAN 091816
FFSJAN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
116 PM CDT WED JUL 9 2014

MSC021-063-091915-
/O.CON.KJAN.FF.W.0080.000000T0000Z-140709T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JEFFERSON MS-CLAIBORNE MS-
116 PM CDT WED JUL 9 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 PM CDT FOR
CLAIBORNE AND JEFFERSON COUNTIES...

AT 114 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
LIGHT RAIN ACROSS THE WARNED AREA. ESTIMATED RADAR RAINFALL 
AMOUNTS...ON THE ORDER OF FOUR TO NINE INCHES...HAVE OCCURRED IN 
THE PAST SIX HOURS.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PATTISON 
PORT GIBSON AND LORMAN.

ONLY LIGHT RAIN IS EXPECTED THROUGH 215 PM BUT FLOODING WILL STILL 
CONTINUE FROM THE EARLIER HEAVY RAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED ROADS
MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3176 9126 3178 9128 3195 9114 3197 9099
      3191 9079 3162 9077 3161 9112

$$

SW
502 
WGUS74 KJAN 091911
FFSJAN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
211 PM CDT WED JUL 9 2014

MSC021-063-091921-
/O.EXP.KJAN.FF.W.0080.000000T0000Z-140709T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JEFFERSON MS-CLAIBORNE MS-
211 PM CDT WED JUL 9 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 215 PM CDT FOR CLAIBORNE
AND JEFFERSON COUNTIES...

THE HEAVY RAIN HAS ENDED IN THIS AREA.

LAT...LON 3176 9126 3178 9128 3195 9114 3197 9099
      3191 9079 3162 9077 3161 9112

$$

SW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 11:12 AM CDT, 1 hour 1 minute earlier.

Area forecast discussion, Jul 9, 11:12 AM CDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1112 AM CDT WED JUL 9 2014

.UPDATE...SHOWERS AND THUNDERSTORMS WERE OCCURRING LATE THIS MORNING
ACROSS PORTIONS OF THE CENTRAL AND SOUTHERN CWA. LOOK FOR ACTIVITY
TO CONTINUE THROUGH THE DAY AS A FRONTAL SYSTEM MOVES INTO THE AREA.
AS FOR THE CURRENT FCST...INCREASED POPS THIS AM ACROSS CENTRAL AND
SOUTHERN ZONES AND LOWERED HOURLY TEMPS FOR MOST LOCATIONS. ALSO
SLIGHTLY LOWERED MAX TEMPS TODAY ESPECIALLY FOR CENTRAL AND SOUTHERN
ZONES TO ACCOUNT FOR PRECIP AND LINGERING CLOUD COVER. /27/

&&

.AVIATION...SHOWERS AND THUNDERSTORMS ARE LIKELY ACROSS ALL TAF
SITES THIS AFTERNOON AND THIS WILL BRING TEMPO MVFR CONDITIONS AND
POSSIBLY BRIEF IFR CONDITIONS. THE SHOWERS AND STORMS WILL CONTINUE
TO BE POSSIBLE INTO TONIGHT. /15/

&&

.PREV DISCUSSION... /ISSUED 359 AM CDT WED JUL 9 2014/

SHORT TERM...TODAY THROUGH THURSDAY NIGHT... THE FRONTAL BOUNDARY
CURRENTLY LOCATED TO THE NORTH OF THE AREA WILL DROP SOUTH INTO THE
AREA THIS AFTERNOON. MOISTURE WILL CONTINUE TO INCREASE THROUGH THE
DAY WITH PWATS CLIMBING TO NEAR 2.0 INCHES OVER MUCH OF THE AREA BY
THIS AFTERNOON. WITH LITTLE UPPER SUPPORT EXPECT THE FRONT TO STALL
ACROSS THE AREA THIS EVENING AND CONTINUE TO EXTEND ACROSS THE AREA
TONIGHT KEEPING CHANCES FOR SHOWERS AND STORMS THROUGH THE NIGHT INTO
THURSDAY. WITH MARGINAL INSTABILITY AND WEAK SHEAR EXPECT THESE
STORMS TO REMAIN SUB-SEVERE...BUT A STRONG STORM OR TWO LOOK POSSIBLE
THIS AFTERNOON AND EARLY EVENING WITH DAYTIME HEATING.

THE GLOBAL MODELS SUGGEST THAT WHATS LEFT OF THE BOUNDARY WILL
CONTINUE TO EXTEND ACROSS THE SOUTH CENTRAL PORTIONS OF THE AREA
THROUGH THURSDAY AND THIS WILL BE THE FOCUS OF MORE SHOWERS AND
THUNDERSTORMS. THE GFS INDICATES THAT DRIER AIR WILL BEGIN TO BUILD
SOUTH INTO THE NORTHERN PORTIONS OF THE AREA BY THURSDAY EVENING
WITH PWATS FALLING BELOW 1.5 INCHES. EXPECT ANY SHOWER AND
THUNDERSTORM ACTIVITY TO DIMINISH QUICKLY BY SUNSET WITH CLEARING
SKIES OVERNIGHT INTO FRIDAY MORNING. RAISED POPS ABOVE MAV GUIDANCE
TODAY CLOSER TO THE ECMWF...STUCK CLOSE FOR THE REMAINDER OF THE
PERIOD.

LONG TERM...FRIDAY THROUGH TUESDAY...MODELS AND ENSEMBLES SHOWS
UPPER RIDGING OVER THE REGION FOR FRIDAY INTO THE WEEKEND. THERE
WILL BE ENOUGH INSTABILITY FOR SOME DIURNAL CONVECTION. PWATS WILL
INCREASE FROM 1.6 TO AROUND 2 INCHES BY THE END OF THE WEEKEND AS
MEAN MOISTURE REBUILDS ACROSS THE REGION FROM THE SOUTH.

AS WE MOVE FROM SUNDAY INTO EARLY NEXT WEEK ANOTHER ROUND OF UPPER
JET ENERGY WILL CARVE OUT ANOTHER UPPER TROUGH WITH ITS AXIS JUST
EAST OF THE REGION. THIS WILL SEND ANOTHER FRONTAL BOUNDARY AT OR
NEAR THE NORTHERN PORTION OF THE REGION EARLY NEXT WEEK. ONCE AGAIN
ANY DEEP LAYER SHEAR AND JET ENERGY WILL STAY NORTH OF THE
REGION...WHILE WE WILL HAVE INSTABILITY FOR DAYTIME HEATING AND THE
BOUNDARY TO HELP FOCUS CONVECTION. A SERIES OF IMPULSES WILL CROSS
THE REGION IN NORTHWEST FLOW. THERE MAY BE A FEW STRONG STORMS IN THE
NORTH. LOW LEVEL TEMPS AT 850 MB WILL CLIMB BACK TO THE 27-29C FOR
MONDAY INTO TUESDAY WITH DEWPOINTS IN THE LOWER 70S...WHICH MAY LEAD
US BACK TO SOME HEAT STRESS ISSUES.

AS FAR AS TEMPS ARE CONCERNED WENT WITH A BLEND OF THE MEX AND GMOS ON
DAILY HIGHS...EXCEPT FOR THE EURO ON THURSDAY WITH THE FRONTAL BOUNDARY
AROUND AND INCREASE IN MOISTURE. FOR LOWS WENT CLOSE TO MEX GUIDANCE.

AS FAR AS POPS ARE CONCERNED WENT CLOSE TO A BLEND OF MEX AND GMOS
GUIDANCE. /17/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       90  70  93  71 /  72  47  40  14
MERIDIAN      90  70  92  69 /  70  57  49  14
VICKSBURG     90  71  93  69 /  64  39  35  14
HATTIESBURG   92  73  94  71 /  58  33  63  20
NATCHEZ       90  71  91  71 /  51  29  44  18
GREENVILLE    90  72  93  71 /  71  29  26  10
GREENWOOD     88  69  93  68 /  76  33  28  12

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&
Hazardous weather outlook, Jul 9, 4:01 AM CDT, 8 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
401 AM CDT WED JUL 9 2014

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
100915-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
401 AM CDT WED JUL 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...NORTH
CENTRAL MISSISSIPPI...AND SOUTH CENTRAL MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT TUESDAY.

21

&&

...HAZARD LEGEND...

NO SHORT TERM HAZARDS EXPECTED.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
NWS JAN TROPICAL PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=TROPICAL
NATIONAL HURRICANE CENTER HOME PAGE...
   WWW.NHC.NOAA.GOV/
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.JACKSONMS.GOV
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

In the hours before

Local storm report, Jul 9, 9:13 AM CDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
913 AM CDT WED JUL 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     FLASH FLOOD      BELLEFONTAINE           33.65N 89.31W
07/09/2014                   WEBSTER            MS   BROADCAST MEDIA

            ACQUIRED VIA SOCIAL MEDIA...A YARD FLOODED IN
            BELLEFONTAINE AND A FLOODED ROAD IN MANTEE.

&&

AW
Special weather statement, Jul 9, 9:14 AM CDT, 2 hours 59 minutes before
MSZ061-091445-
FRANKLIN MS-
914 AM CDT WED JUL 9 2014

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
914 AM CDT WED JUL 9 2014

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED OVER HAMBURG AT 914 AM CDT...MOVING EAST AT 35 MPH.

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN FRANKLIN COUNTY SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3160 9065 3137 9069 3141 9114 3160 9111
TIME...MOT...LOC 1414Z 292DEG 31KT 3154 9104
Local storm report, Jul 9, 9:21 AM CDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
921 AM CDT WED JUL 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 AM     FLASH FLOOD      ALCORN                  31.88N 91.14W
07/09/2014                   CLAIBORNE          MS   LAW ENFORCEMENT

            ASU CAMPUS POLICE REPORTS A COUPLE OF BUILDINGS ARE
            INACCESSIBLE DUE TO HIGH WATER

&&

GERARD
Local storm report, Jul 9, 9:37 AM CDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
937 AM CDT WED JUL 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 AM     FLASH FLOOD      2 E ALCORN              31.88N 91.11W
07/09/2014                   CLAIBORNE          MS   BROADCAST MEDIA

            WPRL RADIO REPORTS A NUMBER OF ROADS AND STREETS IN AREA
            AROUND ALCORN STATE ARE FLOODED. AG BUILDING ON CAMPUS
            SURROUNDED BY WATER...TRACK AND FIELD AREA IS UNDERWATER

&&

GERARD
Local storm report, Jul 9, 9:52 AM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
952 AM CDT WED JUL 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     FLASH FLOOD      LORMAN                  31.82N 91.05W
07/09/2014                   JEFFERSON          MS   EMERGENCY MNGR

            ROADS FLOODED ALONG STATE HIGHWAY 552 BETWEEN ASU AND
            LORMAN. UP TO FOUR FEET OF WATER ACCUMULATED IN LOW LYING
            AREAS ALONG ROADS.

&&

GERARD
Local storm report, Jul 9, 10:22 AM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1022 AM CDT WED JUL 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     FLASH FLOOD      2 S MANTEE              33.70N 89.06W
07/09/2014                   WEBSTER            MS   EMERGENCY MNGR

            MCCARTER ROAD IN THE DANCY COMMUNITY COVERED WITH WATER.

&&

AW

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 6:24 AM CDTSpecial Weather StatementJANChoctaw, Montgomery41 min
Jul 9, 7:04 AM CDTSpecial Weather StatementJANWebster51 min
Jul 9, 7:34 AM CDTSpecial Weather StatementJANJefferson51 min
Jul 9, 8:19 AM CDTFlash Flood WarningJANClaiborne, Jefferson116 min
Jul 9, 9:14 AM CDTSpecial Weather StatementJANFranklin31 min
Jul 9, 10:12 AM CDTFlash Flood WarningJANAdams, Claiborne, Jefferson2 hr
Jul 9, 10:23 AM CDTFlash Flood WarningJANClarke112 min
Jul 9, 5:36 PM CDTSpecial Weather StatementJANKemper29 min

Nearby

Flash Flood Warnings in Mississippi, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.